Think someone is overdosing? Follow these steps:
Identify the drug taken.
Knowing the drug that was consumed can assist medical staff.
Check for resposiveness and breathing.
Getting oxygen to the brain is critical. Use rescue breathing.
Naloxone can reverse an opioid overdose.
Stay with the person.
If you must leave, place the person in the recovery position.
1) Identify common drugs
Familiarize yourself with common drugs of abuse (their names, what they look like, and how they are packaged).
2) Perform Rescue Breathing
If someone is not breathing on their own, rescue breathing is used to get oxygen to the victim and aid in protecting their brain and vital organs. Rescue breathing is done by pinching the victim’s nose and breathing into their mouth.
3) Recognize an Opioid Overdose
Opioids, also can be referred to as opiates or pain pills, are a class of drugs that include legal prescriptions for pain relief or addiction treatment, and illegal drugs like heroin. All opioids act as depressants, which means they slow down the central nervous system, including heart rate and breathing. Commonly used or prescibed opioids include: codeine, fentanyl, heroin, mydrocodone, methadone, morphine, and oxycodone.
4) Learn the Recovery Position
Putting someone in the recovery position, will keep their airway clear and open. The person is put on their side with their arms and legs positioned to stabilize them. Their mouth is directed downwards to aid in preventing choking from vomit or fluids.
Prepare yourself for a future emergency
Find a training near you
Attend a training to learn how to use naloxone
Locate naloxone and drug take back boxes
Find where you can get naloxone in case of emergency.
Dispose of expired and unused prescriptions.
Download an App to your phone to have instructions at your fingertips in case of an emergency. These apps offer guidelines that were developed by the US Substance Abuse and Mental Health Administration (SAMHSA).
For iPhones: Opioid Overdose Prevention
For Android Phones: OpiRescue